By Jessica Vogelsang, DVM
Fortunately, the vast majority of dogs are able to tolerate medications prescribed by the veterinarian with no problems. However, any medication, no matter what the kind or who itâ€™s for, can potentially cause an adverse reaction in a patient.
While pain medications are a potential culprit, other medications such as antibiotics, vaccines, anesthetic drugs, and flea and tick medications can also be instigators. Insect bites or stings are one of the most common causes of allergic reactions in pets.
In dogs, allergic reactions often manifest through the skin: swollen face, itchiness, red skin, hives, or restlessness. ?A rare but very devastating skin reaction known as toxic epidermal necrolysis? can also occur.
Less commonly, an allergic reaction can present as anaphylaxis: A severe anaphylactic reaction is characterized by collapse, pale gums, vomiting/diarrhea, or difficulty breathing. That is a medical emergency and needs to be addressed immediately at a veterinary hospital.
Some of the more commonly reported adverse reactions to medications are GI related, such as inappetence, vomiting, nausea, or diarrhea. Although allergic reactions may cause these symptoms, oftentimes gastrointestinal signs are not true allergic reactions- which has its root in the immune system.
The important thing to remember if your pet is having any suspected reaction to medication is to discontinue the drugs, and contact your veterinarian for guidance. Even if the reaction is mild, allergic reactions should be noted in your petâ€™s chart and the drug avoided in the future as future exposures can result in a more serious reaction.